, Volume 20, Issue 9, pp 1991-1997,
Open Access This content is freely available online to anyone, anywhere at any time.
Date: 17 Nov 2011

Feasibility of stopping paclitaxel premedication after two doses in patients not experiencing a previous infusion hypersensitivity reaction

Abstract

Purpose

Paclitaxel-based chemotherapy continues to be an integral component in the treatment of many solid tumors. Prolonged use of paclitaxel may result in repeated doses of premedications and potential unwanted side effects. Infusion hypersensitivity reactions occurring beyond the second dose are infrequent and not well characterized. We hypothesized that patients whose paclitaxel premedications were discontinued after two doses were unlikely to experience infusion hypersensitivity reactions with subsequent paclitaxel doses.

Methods

Patients receiving paclitaxel-based chemotherapy who did not experience an infusion hypersensitivity reaction with their first or second dose had their paclitaxel premedications discontinued. The primary endpoint was to estimate the incidence of rescue medication for the treatment of paclitaxel infusion hypersensitivity during doses 3 to 6 for patients whose paclitaxel premedications had been discontinued.

Results

After receiving the first two doses of paclitaxel-based chemotherapy without experiencing an infusion hypersensitivity reaction (any grade), 55 breast cancer patients had their premedications discontinued for all remaining paclitaxel doses. None of these patients required rescue medication to treat an infusion hypersensitivity reaction with subsequent doses.

Conclusions

In patients who have not experienced an infusion hypersensitivity reaction with the first two doses of paclitaxel, discontinuation of paclitaxel premedications may be considered an option without an increased risk of infusion hypersensitivity requiring rescue medication.

There are no previous publications of this manuscript (poster presentation at Hematology/Oncology Pharmacy Association Annual Meeting, Salt Lake City, UT, March 2011).